Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 1, NWS Topeka, KS

February 26, 202320 counties in Kansas

NWS Topeka, KS issued this wind advisory at Feb 26, 2023, 2:06 PM CST for 20 counties in Kansas. It took effect at Feb 26, 2023, 9:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2023, 2:06 PM CST (20:06 UTC)
In effect from
Feb 26, 2023, 9:00 PM CST
Expired
Feb 27, 2023, 9:00 AM CST
In force
12 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 12 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WWUS73 KTOP 262006
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
206 PM CST Sun Feb 26 2023

KSZ040-054>056-058-059-271115-
/O.NEW.KTOP.WI.Y.0001.230227T0300Z-230227T1500Z/
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
206 PM CST Sun Feb 26 2023

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST
MONDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Douglas, Lyon, Osage, Franklin, Coffey and Anderson 
  Counties.

* WHEN...From 9 PM this evening to 9 AM CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Travel could be difficult for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
688 
WWUS73 KTOP 270817
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
217 AM CST Mon Feb 27 2023

KSZ008-009-020>024-026-034>039-271500-
/O.EXA.KTOP.WI.Y.0001.000000T0000Z-230227T1500Z/
Republic-Washington-Cloud-Clay-Riley-Pottawatomie-Jackson-
Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Manhattan, Wamego, 
St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Minneapolis, Bennington, 
Abilene, Herington, Junction City, Council Grove, Alma, Eskridge,
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, 
and Topeka
217 AM CST Mon Feb 27 2023

...WIND ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph. 

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ040-054>056-058-059-271500-
/O.CON.KTOP.WI.Y.0001.000000T0000Z-230227T1500Z/
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
217 AM CST Mon Feb 27 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Douglas, Lyon, Osage, Franklin, Coffey and Anderson 
  Counties.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
247 
WWUS73 KTOP 271445
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
845 AM CST Mon Feb 27 2023

KSZ008-009-020>024-026-034>040-054>056-058-059-271545-
/O.EXP.KTOP.WI.Y.0001.000000T0000Z-230227T1500Z/
Republic-Washington-Cloud-Clay-Riley-Pottawatomie-Jackson-
Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-
Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Manhattan, Wamego, 
St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Minneapolis, Bennington, 
Abilene, Herington, Junction City, Council Grove, Alma, Eskridge,
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
845 AM CST Mon Feb 27 2023

...WIND ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Winds no longer meet advisory criteria so the advisory will be
allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Feb 26, 11:08 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Feb 26, 11:08 AM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1108 AM CST Sun Feb 26 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 252 AM CST Sun Feb 26 2023

Key points:

* Chance for fog, drizzle, and freezing drizzle this morning

* Showers and thunderstorms tonight with severe storms possible

* Strong sustained winds this evening into Monday

Several items of interest over the next 36 hours as a strong upper
low over southern California makes quick progress into the Four
Corners late today and into southern Iowa at dawn Monday. Surface
low pressure over eastern Colorado early this morning leading to
light south to southwest low-level winds in eastern Kansas. Low
cloud has made slow progress north into east-central Kansas where
temperatures are close to freezing. Model soundings are fairly
consistent with moisture deepening over the next several hours under
a strengthening elevated mixed layer. Though ascent looks weak,
moisture depths may be enough for some light drizzle. Will need to
watch temps closely though theta-e advection looks good enough to
keep the freezing drizzle concern low. Some fog is also likely on
the north edge of the stratus as well though it should be rather
brief.

The stratus looks to spread north across much of the area this
morning and may linger into the afternoon, keeping temps somewhat
cooler than earlier expectations. Increasing saturation above the
EML could produce some high-based showers later this afternoon,
but the main precipitation comes this evening to the pre-dawn
hours as convection spreads east-northeast across the region. Main
timing still appears to be in the 01Z-07Z window per CAMs with a
broken line moving through. Instability remains rather meager but
bulk shear over 60 knots and rapid mid-level cooling will support
severe storms, with wind gusts being the main concern with 850 mb
winds around 70 knots in southern areas. These winds picking up
ahead of the storms could bring near-Advisory level speeds in
portions of east-central Kansas this evening though the
persistence and coverage looks small, particularly if the boundary
layer remains cooler as mentioned above. Winds behind the system
still look to push Advisory range, particularly sustained speeds,
though most guidance again keeps speeds too low for much
confidence in an Advisory verifying. Little has changed with
moisture values with this system and expect storms to produce
heavy rains though move through rather quickly to keep the
flooding threat low.

Late Monday through Wednesday bring more tranquil conditions with
modified Pacific surface ridge moving through then another modified
front with a northern Plains system early Wednesday. There remains
some concern for precipitation with the next upper wave moving
mainly over the southern Plains late Wednesday night into Thursday
night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1108 AM CST Sun Feb 26 2023

Conditions improving to VFR at KMHK shortly and MVFR at KTOP/KFOE.
Low stratus will lift slightly and fog will continue to diminish
this morning. A strong line of thunderstorms is expected to move
through from west to east after 03z this evening. Heavy rain,
lightning and strong winds are expected with this line. Some
hail, generally quarter size or smaller, can't be ruled out.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...65
AVIATION...Jones
Hazardous weather outlook, Feb 26, 1:02 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
102 PM CST Sun Feb 26 2023

KSZ008>012-020>024-026-034>039-271915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-
102 PM CST Sun Feb 26 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected tonight, with very heavy rainfall and
gusty winds. Some wind gusts to 60 mph are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

West to northwest winds sustained around 30 MPH with gusts up to 45
MPH are possible Monday morning and early afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ040-054>056-058-059-271915-
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
102 PM CST Sun Feb 26 2023

This Hazardous Weather Outlook is for east central Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected tonight, with gusty winds, very heavy
rainfall and some small hail. Some wind gusts to 70 mph are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

West to northwest winds sustained around 30 MPH with gusts up to 45
MPH are possible Monday morning and early afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.